Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 98, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 25, 2022, 2:21 PM MDT for Lincoln County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2022, 2:21 PM MDT (20:21 UTC)
- Expired
- Jul 25, 2022, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 57 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 2:40 PM MDT | FLASH FLOOD | 2 Nnw Hollywood, NM | FLASH FLOODING AT GAVILAN CANYON AND WARRIOR DRIVE OFF THE MCBRIDE BURN SCAR. ROAD CLOSURES IN PROGRESS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
029
WGUS55 KABQ 252021
FFWABQ
NMC027-252330-
/O.NEW.KABQ.FF.W.0098.220725T2021Z-220725T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
221 PM MDT Mon Jul 25 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The McBride burn scar in...
South Central Lincoln County in central New Mexico...
* Until 530 PM MDT.
* At 221 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the McBride Burn Scar. Up to 0.6 inches of rain
have fallen. The expected rainfall rate is 1.25 inches in 1 hour.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will impact Gavilan Canyon
Road, Blue Lake Drive, Eagle Creek Canyon Road and areas downstream
to the Rio Ruidoso. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the McBride
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the McBride Burn Scar.
* Some locations that will experience flash flooding include...
Ruidoso, Ruidoso Downs and Hollywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the McBride fire burn area.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3340 10561 3341 10560 3341 10558 3336 10558
3335 10558 3334 10559 3333 10561 3332 10564
3333 10565 3335 10565 3336 10565 3338 10565
3339 10564 3339 10563 3340 10562
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1.25 INCHES IN 1 HOUR
$$
442 follow-up statements
177
WGUS75 KABQ 252111
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
311 PM MDT Mon Jul 25 2022
NMC027-252330-
/O.CON.KABQ.FF.W.0098.000000T0000Z-220725T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
311 PM MDT Mon Jul 25 2022
...FLASH FLOOD WARNING FOR THE MCBRIDE BURN SCAR REMAINS IN EFFECT
UNTIL 530 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL LINCOLN COUNTY...
At 311 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the McBride Burn Scar. Between 0.25 and 2.66 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will impact Gavilan Canyon
Road, Blue Lake Drive, Eagle Creek Canyon Road and areas downstream
to the Rio Ruidoso. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the McBride Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the McBride Burn Scar.
Some locations that will experience flash flooding include...
Ruidoso, Ruidoso Downs and Hollywood.
At 2:50 PM MDT law enforcement reported flash flooding near the
intersection of Gavilan Canyon Road and Warrior Drive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3340 10561 3341 10560 3341 10558 3336 10558
3335 10558 3334 10559 3333 10561 3332 10564
3333 10565 3335 10565 3336 10565 3338 10565
3339 10564 3339 10563 3340 10562
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
44912
WGUS75 KABQ 252327
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
527 PM MDT Mon Jul 25 2022
NMC027-252337-
/O.EXP.KABQ.FF.W.0098.000000T0000Z-220725T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
527 PM MDT Mon Jul 25 2022
...FLASH FLOOD WARNING FOR THE MCBRIDE BURN SCAR WILL EXPIRE AT 530
PM MDT THIS AFTERNOON FOR SOUTH CENTRAL LINCOLN COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat, but hazardous water levels will continue through
drainages from Ruidoso downstream to Glencoe until at least 730 PM
MDT. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM MDT Tuesday for
portions of central, north central, and west central New Mexico.
LAT...LON 3340 10561 3341 10560 3341 10558 3336 10558
3335 10558 3334 10559 3333 10561 3332 10564
3333 10565 3335 10565 3336 10565 3338 10565
3339 10564 3339 10563 3340 10562
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:20 AM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 25, 11:20 AM MDT, 3 hours 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1120 AM MDT Mon Jul 25 2022 .AVIATION... 18Z TAF CYCLE Cumulus is beginning to develop across the central and western high terrain at this hour, indicating the early stages of thunderstorm development. Greatest coverage of thunderstorms will favor areas along and west of the central mountain chain with steering flow tracking them in a slow, northerly direction. Localized MVFR conditions due to heavy rain will be possible with the strongest thunderstorms as will gusty winds and frequent lightning. Storms will linger late into this evening, especially across western NM and will likely not taper off until closer to 06Z. 15 && .PREV DISCUSSION...221 AM MDT Mon Jul 25 2022... .SYNOPSIS... For the next few days, high pressure will remain in a weakened state in the upper levels of the atmosphere over New Mexico. Monsoon moisture will stay in place over the state, and repeated rounds of afternoon and evening showers and thunderstorms are expected each day. Shower and thunderstorms will be concentrated over the higher terrain of western and central New Mexico today with few, if any, storms in the east central to southeastern plains. A moist front could increase showers and thunderstorm activity over northeastern New Mexico on Tuesday and periodically through the rest of the week, and a few stray storms may begin expand into the east central plains. Most showers and thunderstorms will drift very slowly while producing heavy rainfall rates, and this will lead to locally heavy rainfall and possible flash flooding, especially over recent wildfire burn scars. Temperatures in northern and western parts of New Mexico will stay slightly below normal this week with readings running near to slightly above average in the east central to southeastern plains early in the week before cooling some. && .DISCUSSION... SHORT TERM...(TODAY THROUGH TUESDAY)... The large scale pattern continues to show a large high pressure system dominating the southern plains with NM under the western periphery, while smaller meso-scale features are playing a significant role in the day-to-day thunderstorm activity. One of which will be a tongue of dry mid-level air acting to suppress convection over the east-central and southeastern plains this afternoon. The main tap of monsoon moisture remains over western NM, and this will be the main area for Monday's crop of afternoon storms. With skies clearing this morning, diurnal heating should destabilize conditions fairly early allowing for CI to begin near the 11am to noon hour over the central and western mountain chains. Steering flow will be weak, but storm motions will generally be south-to-north today, albeit slowly. While mountain areas will get the first shot at thunderstorms today, surrounding valley locations will get in on the action later in the afternoon with colliding outflow boundaries taking storms into the evening hours. Numerical models are also showing a deformation area setting up over western NM late today, which is expected to keep thunderstorm activity going well into the evening and overnight period through this part of the state. With a robust and long duration round of storms today, coupled with a juicy atmosphere and slower storm motions, localized flash flooding will remain a concern today, especially over recent burn scars. Therefore, another Flood Watch will be laid down to cover the Black, Bear Trap, Cerro Pelado, Cook's Peak, Hermit's Peak/Calf Canyon, and McBride burn scars with this forecast package. Showers will persist the longest through western NM Monday night thanks to the aforementioned deformation area. Tuesday will see another robust crop of afternoon storms favoring central and western NM. Weak south-to-north steering flow will keep the threat of localized heavy rainfall causing flash flooding going. Lesser and more isolated coverage of storms will exist over the eastern plains again. LONG TERM...(WEDNESDAY THROUGH SUNDAY)... The pattern will be a slow-evolving one through the remainder of the work week with the weakness in high pressure aloft remaining over NM. An elongated extension from the Bermuda high will stretch across the lower MS valley and occasionally as far west as TX. Over the Great Basin a separate centroid of the high will be present. This will ultimately keep near to above average moisture in place over NM with storms in the southern tier of the state moving westbound while northern cells propagate more northeastward or east northeastward as the flow struggles to retain some semblance of anticyclonic curvature over the state. Storms will favor the western and northern high terrain through the end of the work week with scattered to occasionally numerous cells still possible over the central and south central high country. Periodic moist surface boundaries will enter NM from the north, a recurring and almost seemingly semi-permanent feature that will offer enhancements to convective initiation, especially in north central to northeastern zones. Temperatures will not undergo any large day-to-day swings in western and central zones through the end of the work week, but eastern plains zones could see a few degrees of cooling, especially by Friday. By Saturday the westernmost extension of the Bermuda high will break away and attempt to slide over NM while the Great Basin centroid potentially creeps closer for a possible merger into Sunday and Monday of next week. Rising pressure heights (by just a couple decameters) might suppress storms slightly, but moisture would look to remain readily available this weekend. 24/52 && .FIRE WEATHER... No fire weather concerns through the forecast period. Abundant monsoon moisture will keep daily rounds of afternoon storms favoring central and western NM going each day. Meanwhile, the eastern plains will remain mostly dry and hot. The main threat will be typical hazards associated with any passing thunderstorm, and in particular the threat of flash flooding from localized heavy rainfall over recent burn scars. Otherwise, highs will be within five degrees of normal, slightly below over western NM and slightly above through the eastern plains. Recoveries will be good through eastern NM, and excellent through western NM. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for the following zones... NMZ208-211-214-215-226. &&
In the hours before
Special weather statement, Jul 25, 1:46 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
146 PM MDT Mon Jul 25 2022
NMZ201-204-206-252015-
Northwest Highlands-Northwest Plateau-West Central Mountains-
146 PM MDT Mon Jul 25 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
MCKINLEY COUNTY THROUGH 215 PM MDT...
At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Standing Rock, or 11 miles west of Crownpoint, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crownpoint and Mariano Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3554 10832 3567 10848 3593 10824 3574 10801
TIME...MOT...LOC 1945Z 225DEG 18KT 3566 10834
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
44Special weather statement, Jul 25, 2:06 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT Mon Jul 25 2022
NMZ224>226-239-252030-
Upper Tularosa Valley-Eastern Lincoln County-South Central
Mountains-South Central Highlands-
206 PM MDT Mon Jul 25 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL LINCOLN
COUNTY THROUGH 230 PM MDT...
At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Oaks, or 16 miles northeast of Carrizozo, moving north at 20
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ancho, White Oaks, Encinoso and Jicarilla.
This includes Highway 380 between Mile Markers 74 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3368 10538 3355 10569 3388 10596 3406 10575
3404 10546
TIME...MOT...LOC 2006Z 160DEG 17KT 3378 10563
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
15Special weather statement, Jul 25, 2:07 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
207 PM MDT Mon Jul 25 2022
NMZ226-252030-
South Central Mountains-
207 PM MDT Mon Jul 25 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
LINCOLN COUNTY THROUGH 230 PM MDT...
At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ruidoso. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ruidoso, Ruidoso Downs and Hollywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3339 10573 3338 10562 3334 10549 3330 10550
3331 10572
TIME...MOT...LOC 2006Z 173DEG 4KT 3328 10565
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:55 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jul 24, 7:25 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, McKinley | 3 hr |
| Jul 24, 7:57 PM MDT | Special Weather Statement | ABQ | McKinley | 33 min |
| Jul 25, 12:22 AM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 25, 2:24 AM MDT | Flood Watch | ABQ | Catron, Colfax, Lincoln, Los Alamos, Mora, Rio Arriba and 5 more | 22 hr |
| Jul 25, 1:03 PM MDT | Areal Flood Advisory | ABQ | Mora, Taos | 3 hr |
| Jul 25, 1:20 PM MDT | Flash Flood Warning | ABQ | Mora, Taos | 3 hr |
| Jul 25, 1:46 PM MDT | Special Weather Statement | ABQ | McKinley | 29 min |
| Jul 25, 1:54 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 25, 2:03 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 25, 2:06 PM MDT | Special Weather Statement | ABQ | Lincoln | 24 min |
| Jul 25, 2:07 PM MDT | Special Weather Statement | ABQ | Lincoln | 23 min |
| Jul 25, 2:34 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Jul 25, 2:47 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 25, 3:17 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 25, 3:26 PM MDT | Special Weather Statement | ABQ | Torrance | 34 min |
| Jul 25, 3:47 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Taos | 4 hr |
| Jul 25, 4:02 PM MDT | Areal Flood Advisory | ABQ | Torrance | 118 min |
| Jul 25, 4:11 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 25, 4:24 PM MDT | Special Weather Statement | ABQ | 36 min | |
| Jul 25, 4:44 PM MDT | Special Weather Statement | ABQ | Catron | 31 min |
| Jul 25, 4:54 PM MDT | Special Weather Statement | ABQ | 36 min | |
| Jul 25, 4:59 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Jul 25, 5:15 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Jul 25, 5:32 PM MDT | Areal Flood Advisory | ABQ | Torrance, Valencia | 3 hr |
| Jul 25, 5:39 PM MDT | Special Weather Statement | ABQ | Bernalillo | 36 min |
| Jul 25, 5:40 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 110 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.